Alert archive / Oregon / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Medford, OR

June 3, 2009Lake County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Jun 3, 2009, 2:57 PM PDT for Lake County, Oregon. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2009, 2:57 PM PDT (21:57 UTC)
Expired
Jun 3, 2009, 3:30 PM PDT
In force
33 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Lake County, OR

The radar

The Medford radar (KMAX), 249 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 032157
SVRMFR
ORC037-032230-
/O.NEW.KMFR.SV.W.0002.090603T2157Z-090603T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
257 PM PDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LAKE COUNTY IN SOUTH CENTRAL OREGON...

* UNTIL 330 PM PDT

* AT 256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EAST CENTRAL LAKE COUNTY...OR 32 MILES
  NORTHEAST OF LAKEVIEW...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN LAKE COUNTY AT 310 PM PDT

LAT...LON 4235 11970 4238 11997 4274 11993 4274 11963
      4274 11962
TIME...MOT...LOC 2157Z 188DEG 25KT 4246 11983

$$

MP
1 follow-up statement
000 
WWUS56 KMFR 032225
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
325 PM PDT WED JUN 3 2009

ORC037-032235-
/O.EXP.KMFR.SV.W.0002.000000T0000Z-090603T2230Z/
LAKE OR-
325 PM PDT WED JUN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAKE COUNTY WILL
EXPIRE AT 330 PM PDT...

LAT...LON 4235 11970 4238 11997 4274 11993 4274 11963
      4274 11962
TIME...MOT...LOC 2225Z 188DEG 25KT 4265 11979

$$

PETRUCELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:27 PM PDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 3, 1:27 PM PDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
127 PM PDT WED JUN 3 2009

.DISCUSSION...03/12Z NAM/GFS IN.

LOOKS LIKE THE MEDFORD CWA IS IN FOR SEVERAL MORE DAYS OF
AFTERNOON/EVENING THUNDERSTORM ACTIVITY. THE FIRST BAND OF
THUNDERSTORMS IS NOW MOVING THROUGH THE AREA...BUT THEY ARE
WEAK COMPARED TO THE STORMS YESTERDAY. HOWEVER...A BAND OF
STRONGER STORMS IS HEADED FOR THE AREA FROM THE SOUTH.

THE STORM PREDICTION CENTER INDICATES A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE MEDFORD CWA TODAY...THE AREA IS SLIGHTLY
FARTHER EAST THAN YESTERDAY.  THE 02/12Z MEDFORD SOUNDING SHOWED
0.95 INCHES OF PRECIPITABLE WATER...WHICH IS ABOUT 20 PERCENT
LOWER THAN YESTERDAY MORNING BUT STILL WELL ABOVE NORMAL.
MODIFYING THE SOUNDING FOR THE AFTERNOON HIGH SHOWS A LIFTED INDEX
OF -7.3 AND A CAPE OF 1929 J/KG. THAT IS A VERY HIGH LIFTED INDEX
AND THE CAPE IS ABOUT 10% LESS THAN TUESDAYS. STILL...THATS A
RICH THUNDERSTORM ENVIRONMENT FOR THIS AREA.

A CUTOFF LOW OFFSHORE NEAR 35N 125W AND A RIDGE OVER THE
INTERMOUNTAIN STATES WILL BOTH SLOWLY DRIFT EAST DURING THE NEXT
SEVERAL DAYS. IN BETWEEN SOUTHERLY WINDS ALOFT WILL CONTINUE TO
ADVECT MONSOONAL MOISTURE TO THE AREA. THIS...COMBINED WITH
SURFACE HEATING...WILL PROVIDE THE NECESSARY INGREDIENTS TO COOK
UP SOME THUNDERSTORMS. IN ADDITION...SHORT WAVES ROTATING AROUND
THE LOW WILL PERIODICALLY ENHANCE THE ACTIVITY.

THE TIMING AND POSITION OF THESE SHORT WAVES WILL COORDINATE WELL
WITH THE PEAK OF DIURNAL SURFACE HEATING OVER THE MEDFORD CWA THIS
AFTERNOON. THE SHORT WAVE TODAY WILL MOVE INTO SOUTH CENTRAL
OREGON AROUND THE TIME OF MAX SURFACE HEATING...SO EXPECT THAT
MOST OF THE INITIAL ACTIVITY WILL BE IN THAT AREA. THIS IS FARTHER
EAST THAN TUESDAY...REFLECTING THE EASTWARD PROGRESSION OF THE
CUTOFF LOW.  OTHER SHORT WAVES WILL FOLLOW...SO THE THUNDERSTORM
ACTIVITY WILL LIKELY GO THROUGH TONIGHT.

THE CONVECTIVE SITUATION THURSDAY LOOKS TO BE RATHER ACTIVE AGAIN
AND SPC INDICATES A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL
BUT THE COASTAL PORTIONS OF THE MEDFORD CWA.  THE CUTOFF LOW WILL
REMAIN OFF THE CENTRAL CALIFORNIA COAST AND SHORT WAVES ROTATING
AROUND THE LOW WILL CONTINUE TO MOVE OVER THE MEDFORD CWA. EXPECT
THUNDERSTORM ACTIVITY THROUGH THURSDAY AND THURSDAY
NIGHT...PEAKING IN THE AFTERNOON AND EVENING.

FRIDAY WILL BE THE TRANSITION DAY. THE CUTOFF WILL CONTINUE TO
MOVE SOUTH AND EAST. BY FRIDAY AFTERNOON IT WILL BE JUST OFF THE
CENTRAL CALIFORNIA COAST...AND THE FLOW ALOFT OVER THE MEDFORD CWA
WILL COME AROUND TO THE NORTHEAST. SHORT WAVE ACTIVITY WILL BE
PUSHED DOWN SOUTH OF THE FORECAST AREA AND CONDITIONS SHOULD
STABILIZE AND DRY OUT DURING THAT TIME. THE FLOW ALOFT WILL TURN
NORTHERLY FRIDAY NIGHT INTO SATURDAY AS THE LOW DIVES INTO THE
SOUTHERN CALIFORNIA BIGHT AND A RIDGE MOVES IN FROM THE WEST.

THIS WOULD NORMALLY BE A DRY PATTERN....BUT THE MODEL SOLUTIONS DO
CONTINUE TO CARRY SOME PRECIPITATION. WILL LOWER THE CHANCES A BIT
THROUGH THE WEEKEND. IF THE CURRENT SOLUTION HOLDS OUT IN
SUBSEQUENT RUNS...WILL LIKELY CONTINUE TO DRY OUT THE FORECAST.

THE RIDGE WILL BREAK DOWN TOWARD THE END OF THE WEEKEND AND THE
FLOW ALOFT WILL BREAK DOWN TO ZONAL. A WEAK SHORT WAVE EMBEDDED IN
THE FLOW WILL PUSH A WEAK COLD FRONT ONSHORE TUESDAY. THE PRECIPITATION
ASSOCIATED WITH THIS SYSTEM WILL BE LIGHT AND MOSTLY LIMITED TO
THE COAST.

&&

.AVIATION...AT THE COAST...AREAS OF IFR CIGS/VSBYS NOW LOOK LIKE
THEY WILL PERSIST THROUGH THURSDAY MORNING. SCATTERED THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON...AND WILL BRING WITH IT ISOLD MVFR
CIGS AND AREAS OF OBSCUREMENT OF HIGHER TERRAIN ALONG WITH GUSTY
WINDS...BRIEF HEAVY RAIN...AND HAIL. THESE CONDITIONS WILL PERSIST
THROUGH TONIGHT INTO THURSDAY MORNING. AREAS OF MVFR CIGS WILL
RETURN TO THE UMPQUA BASIN TONIGHT AND PERSIST INTO THURSDAY
MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR ORZ023-ORZ024-
        ORZ025-ORZ026-ORZ027-ORZ028-ORZ029-ORZ030-ORZ031.

CA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ080-CAZ081-
        CAZ082-CAZ083-CAZ084-CAZ085.

PACIFIC COASTAL WATERS...NONE.

15/17/10
Hazardous weather outlook, Jun 3, 10:37 AM PDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1037 AM PDT WED JUN 3 2009

CAZ080>085-ORZ023>031-040600-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1037 AM PDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA...SOUTH CENTRAL OREGON AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM PDT THROUGH THIS
EVENING FOR SLOW MOVING THUNDERSTORMS THAT MAY PRODUCE HEAVY RAIN.
SEE FLOOD WATCH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AFTERNOON. AS
THE LOW PRESSURE FINALLY MOVES INLAND FRIDAY MORNING THE FLOW OVER
THE AREA WILL BECOME NORTHERLY AND BEGIN A DRYING TREND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Special weather statement, Jun 3, 2:35 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
235 PM PDT WED JUN 3 2009

ORZ031-032230-
CENTRAL AND EASTERN LAKE COUNTY OR-
235 PM PDT WED JUN 3 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE COUNTY UNTIL 330 PM
PDT...

AT 234 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF ADEL...OR 23 MILES EAST OF
LAKEVIEW...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
LAKE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4251 12020 4263 11985 4222 11973 4215 11999
TIME...MOT...LOC 2134Z 158DEG 17KT 4232 11993

PETRUCELLI
Local storm report, Jun 3, 2:56 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
256 PM PDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             20 N ADEL               42.47N 119.90W
06/03/2009  M1.00 INCH       LAKE               OR   PUBLIC

            LOCATED AT THE PLUSH STORE. TSTM WITH HEAVY RAIN AND
            GUSTY WINDS. HAIL NOW COVERING THE GROUND.

&&

GLASER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:02 PM PDTSpecial Weather StatementMFRDouglas58 min
Jun 2, 5:30 PM PDTSpecial Weather StatementMFRDouglas45 min
Jun 2, 6:22 PM PDTSpecial Weather StatementMFRDouglas38 min
Jun 2, 7:19 PM PDTFlash Flood WatchMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more22 hr
Jun 3, 2:35 PM PDTSpecial Weather StatementMFR55 min
Jun 3, 3:24 PM PDTSpecial Weather StatementMFRKlamath51 min
Jun 3, 3:31 PM PDTSevere Thunderstorm WarningMFRKlamath38 min
Jun 3, 4:50 PM PDTSpecial Weather StatementMFRJosephine25 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.